Ohio, 2024Flash Flood in Ohio, May 17, 2024
May 17, 2024 · NWS RLX · 1 event in 1 county or zone
An upper level disturbance tracked across the Ohio Valley and brought showers and storms into the area on May 17th. Stratiform rain fell across the area during the first half of the day, then storms began to develop and train across southeast Ohio during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance tracked across the Ohio Valley and brought showers and storms into the area on May 17th. Stratiform rain fell across the area during the first half of the day, then storms began to develop and train across southeast Ohio during the evening. These storms deposited one and a half to two inches of rain over Jackson County, causing flash flooding to occur along a couple of roads within the county. Precipitation departed and brought an end to flooding later that night.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 17, 6:24 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, May 17, 6:24 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
724 PM EDT Fri May 17 2024
.SYNOPSIS...
Gloomy with shower and thunderstorm chances lingering into
Sunday. Water issues possible this weekend with slow-moving
thunderstorms and showers.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 720 PM Friday...
Showers, and perhaps a few thunderstorms, are expected to
continue progressing northeast across the area as a wave lifts
overhead tonight. The current forecast is generally on track
this evening, with no significant changes made at this time.
As of 216 PM Friday...
A gloomy end to the work week is underway this afternoon as an
upper level wave tracks through the Ohio Valley, progged to
arrive over the forecast area heading into the evening/overnight
hours. A ribbon of stronger jet stream winds streams up from the
southwest may provide enough support, coupled with peeks of
sunshine within the canopy of overcast skies already parked
overhead, to sprout a few storms during peak heating hours.
Radar trends at the time of writing show mainly stratiform rain
passing over the Central Appalachians, but already seeing some
breaks in the clouds that could promote convection here shortly.
With increased storm activity possible this afternoon also comes
the potential for heavier rainfall rates. Steering flow aloft
depicted by forecast soundings under 30kts suggest slow moving
activity for this afternoon. Coupled with heavy downpours, this
could promote localized instances of flooding to grow possible.
Forecast rainfall amounts remain highest for our forecast office
neighbors to our east, but certainly will be something to
monitor through the course of the day.
Plethora of low level moisture tonight will maintain widespread
clouds overnight tonight, but will gradually attempt to erode
from west to east on Saturday. Hi-res CAMs suggest convective
activity will be more plentiful for the Mid-Atlantic region and
along the spine of the Appalachians Saturday afternoon, but did
retain light POPs for the central lowlands as well. Temperatures
will once again be dependent on sky conditions for sufficient
daytime heating.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 220 PM Friday...
Drier on Sunday with surface high pressure and upper level ridge
nudging eastward into the area. Could still see a pop up shower or
storm, mainly over the higher terrain during peak heating hours, but
most areas should remain dry. Upper ridge will continue to build
eastward early next week, with increasing heat and humidity. An
isolated shower or storm cannot be ruled out early next week,
particularly from any passing weak disturbance, or just due to
effects of daytime heating, but most of the period should remain dry
with little to no development.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1217 PM Friday...
Low pressure will move northeast into Canada in the middle of next
week, eventually sweeping a cold front across the area on Thursday,
although there is uncertainty in its timing and how far southward
the front will move through our area. There could be a strong storm
Wednesday or Thursday during this period, with better chances at
this point appearing to be across the north/SE Ohio/Mid Ohio Valley
region, but confidence in this is low at this point due to
uncertainty.
&&
.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
As of 720 PM Friday...
A mix of VFR and MVFR ceilings are currently present as showers
progress northeast across the area. A wave lifting overhead is
expected to sustain showers, and possibly a few thunderstorms,
through the night. Between lowering ceilings, precipitation,
and some fog, sub-VFR conditions are likely to take hold at most
terminals overnight. Flight conditions should then gradually
improve throughout the day Saturday with showers potentially
tapering off to the west late in the TAF period.
Light winds remain variable tonight, then become northerly during
the day Saturday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...
FORECAST CONFIDENCE: Medium
ALTERNATE SCENARIOS: Coverage of precipitation may vary from
the forecast overnight and Saturday. Timing of CIG/VIS
restrictions tonight may also vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H H H M H H H H L L L
HTS CONSISTENCY H H H H H H H H L L L L
BKW CONSISTENCY H H H H M H H H L L L L
EKN CONSISTENCY H H H M H H L L M M L L
PKB CONSISTENCY H M M M H H M M M L L L
CKB CONSISTENCY H H H H H H H H H L L L
AFTER 00Z SUNDAY...
IFR possible in rain showers and thunderstorms through the
weekend.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...SL/MEK/JLB
NEAR TERM...MEK/JLB
SHORT TERM...SL
LONG TERM...SL
AVIATION...JLB
Hazardous weather outlook, May 17, 2:44 AM EST, 17 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
344 AM EDT Fri May 17 2024
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-180745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
344 AM EDT Fri May 17 2024
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Another slow-moving system will bring widespread shower and
thunderstorm activity later today. Localized flash flooding is
possible, especially for areas that received the most rain from the
previous system.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered showers and thunderstorms continue on Saturday as slow
moving system approaches. Heavy downpours are possible within some
more intense showers and thunderstorms. Flooding concerns are
possible once again for Saturday into Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Jackson
- When
- May 17, 8:10 PM EST to 11:05 PM EST
- Where
- Jackson County, 1.98 mi S of Glade to 1.97 mi S of Glade
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.991, -82.779
In Glade, high water rushed over the intersection of Glade Road and Allen Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Pennsylvania, May 17, 2024$335,000 · EF1 · 6 events
- Flash Flooding and Damaging Winds in Florida, May 17 to 18, 20241 injured · $76,000 · 76 kt wind · 38 events
- Flash Flooding in Mississippi, May 17, 2024$419,000 · 8 events
- Tornado in Ohio, May 17, 2024$250,000 · EF0 · 1 event
- Flash Flooding and Damaging Winds in Alabama, May 17 to 18, 2024$57,000 · 55 kt wind · 18 events
- High Wind in Idaho, May 17, 2024$52,000 · 61 kt wind · 6 events
- Damaging Winds in South Dakota, May 17, 202478 kt wind · 21 events
- Damaging Winds in South Dakota, May 17, 2024$20,000 · 61 kt wind · 5 events
- Damaging Wind in Arkansas, May 17, 2024$20,000 · 65 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, May 17, 202476 kt wind · 13 events
- Hail and Damaging Winds in North Dakota, May 17, 2024$6,000 · 1.25 in hail · 11 events
- Flash Flooding and Damaging Winds in Georgia, May 17, 202450 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176912.